Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 17, 2017, 8:37 PM CDT for Washington County, Minnesota; 4 counties in Wisconsin. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 8:37 PM CDT (01:37 UTC)
- Expired
- May 17, 2017, 9:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Twin Cities, MN
Counties Washington County, MN, Dunn County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 122 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.6 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.7
The text
As transmitted.
898 WWUS83 KMPX 180137 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 837 PM CDT WED MAY 17 2017 MNZ062-063-070-078-WIZ023>028-180230- Washington-Dakota-Goodhue-Ramsey-Chippewa-Pierce-St. Croix-Dunn-Eau Claire-Pepin- 837 PM CDT WED MAY 17 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DAKOTA... NORTH CENTRAL GOODHUE...WASHINGTON...EASTERN RAMSEY...NORTHEASTERN PEPIN...PIERCE...DUNN...ST. CROIX...SOUTHWESTERN CHIPPEWA AND WESTERN EAU CLAIRE COUNTIES... At 835 PM CDT, radar indicated strong thunderstorms were located along a line extending from Downsville to near Miesville. Movement was northeast at 30 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... St. Paul, Eau Claire, Menomonie, River Falls, Woodbury, Maplewood, Cottage Grove, Inver Grove Heights, Oakdale, White Bear Lake, Hastings and Rosemount. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4462 9135 4457 9303 4512 9304 4511 9132 TIME...MOT...LOC 0135Z 224DEG 26KT 4477 9191 4464 9286 $$ DWE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 17, 3:37 PM CDT, 5 hours earlier.
Area forecast discussion, May 17, 3:37 PM CDT, 5 hours before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 337 PM CDT Wed May 17 2017 .SHORT TERM...(This evening through Thursday) Issued at 336 PM CDT Wed May 17 2017 A potent upper level wave will bring multiple rounds of storms capable of producing severe weather. Damaging wind, tornadoes, and large hail are all possible. These storms will be moving quickly from the south at speeds near 50 mph. Early afternoon water vapor imagery together with RAP13 heights and winds showed a compact upper level PV anomaly across eastern Nebraska. Forecast models continue to lift this low up across southern and eastern Minnesota later today. A surface low will track along this same path. Since this is vertically stacked system, the minimum pressure will be fairly steady and may even rise slightly. This system is dynamically driven meaning there is very strong forcing in the presence of a marginal thermodynamic environment. Storm should develop and move quickly this afternoon and evening. It appears there will be two waves. The first is currently lifting across southern MN, and the second is across southwest Iowa and will rotate northeast later this evening. All modes of severe weather are possible. Hail and tornadoes are more favored early on, with damaging wind expected as the low level shear increases later this evening. Heavy rain is also a threat this evening. Storm will be moving quickly, but multiple rounds could lead to a few more inches of rain by the time the system exits the region Thursday morning. Run accumulation from the HiRes models show local maxima of 2 to 3 inches. Did not issue a flash flood watch due the progressive speed of the storms, and the fact that any high-end potential flooding event is very low. .LONG TERM...(Thursday night through Wednesday) Issued at 336 PM CDT Wed May 17 2017 By tomorrow evening, a large area of high pressure will be centered across south central Canada, with dry northeasterly flow at the surface making its way into Minnesota and cool 850H temps falling to 0 to +2 C. Meanwhile, a closed upper low will be over the four corners region and will be our next system of interest. By Friday morning the jet will intensify with the streak pointed from near the TX panhandle pointed into Iowa. POPs increase from south to north on Friday as this system begins ejecting northeast and perturbations in the flow are sent ahead of the main upper trough toward our area. The main forcing with the large upper trough will arrive early Saturday, so fully expect rain to be moving through early Saturday morning from the south, and lasting through the day as the surface low moves northward directly through our area. Instability will be limited to the warm sector so we could see thunderstorms in eastern Minnesota and western Wisconsin as this lifts through. As this system continues on its northeasterly course this Saturday night into Sunday, we will see northwesterly flow but with conditions drying out, we should see highs a few degrees warmer than Saturday (which with plentiful rain will be held in the low to mid 50s). As we get into early next week, an upper shortwave trough will drop southeast through Canada and bring more rain chances for early next week. This shortwave could support the formation of a deep longwave trough, but the models diverge quite a bit at this point for our sensible weather as the ECMWF differs in pushing a ridge in from the west which would confine the trough to our northeast, and the end result for us in this area would be different when compared to some of the other medium range guidance such as the GFS. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 204 PM CDT Wed May 17 2017 A frontal boundary will linger across the region for most of the afternoon and evening. Expect MVFR/IFR CIGS with -RA north of the frontal boundary today, and -TSRA south of the boundary today. A surface low will track across southeast MN and central WI. Winds will become northerly as the low pressure moves through with low clouds expected to continue overnight and into Thursday. KMSP... A few thunderstorms will develop across northern Iowa and lift northward this afternoon. They should reach KMSP by 22Z. Expect showers and thunderstorms to continue this evening, with MVFR conditions developing tonight and lasting through most of Thursday. /OUTLOOK FOR KMSP/ Fri...VFR with MVFR/-TSRA possible in afternoon. Wind NE at 10kt Sat...MVFR/RA with IFR possible. Wind E at 10G20kt Sun...VFR with MVFR possible. Wind NW at 15G25kt && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...SPD AVIATION...JRB
Hazardous weather outlook, May 17, 1:59 PM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 159 PM CDT Wed May 17 2017 MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-181900- Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington- Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet- Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- 159 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Severe thunderstorms with large hail, damaging winds, heavy rain, and a tornadoes are possible this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ041>045-047>050-054>058-064-181900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Yellow Medicine- 159 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible this afternoon and tonight. The threat for severe weather in western Minnesota is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. jrb
In the hours before
Special weather statement, May 17, 6:45 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT WED MAY 17 2017
MNZ049>052-059>061-180045-
Anoka-Isanti-Benton-Hennepin-Sherburne-Stearns-Wright-
645 PM CDT WED MAY 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WRIGHT...
NORTHWESTERN HENNEPIN...NORTHWESTERN ANOKA...SOUTHWESTERN ISANTI...
SOUTHEASTERN BENTON...SHERBURNE AND SOUTHEASTERN STEARNS COUNTIES...
At 645 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Luxemburg to Monticello to near
Corcoran. Movement was northeast at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
St. Cloud, Andover, Ramsey, Elk River, St. Michael, Otsego, Sauk
Rapids, Monticello, Big Lake, Rogers, St. Francis and Albertville.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 165 and 205.
U.S. Highway 10 in Minnesota between mile markers 172 and 217.
U.S. Highway 169 between mile markers 159 and 177.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4559 9376 4556 9375 4556 9358 4539 9326
4508 9363 4522 9382 4536 9436 4565 9421
TIME...MOT...LOC 2345Z 212DEG 22KT 4542 9426 4530 9382 4512 9352
SPDSpecial weather statement, May 17, 7:00 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
700 PM CDT WED MAY 17 2017
MNZ060>063-069-070-180030-
Anoka-Washington-Dakota-Hennepin-Ramsey-Scott-
700 PM CDT WED MAY 17 2017
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
Anoka...Washington...Dakota...Hennepin...Ramsey...Scott...
At 659 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS along a line
extending from .
LOCATIONS IMPACTED INCLUDE...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Coon Rapids, Burnsville, Blaine and Lakeville.
This includes Interstate 35 between mile markers 75 and 80.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 4512 9301 4464 9286 4448 9328 4454 9328
4455 9335 4497 9338 4514 9359 4540 9327
TIME...MOT...LOC 2359Z 180DEG 0KT 4516 9356 4499 9339 4464 9325
SPDSpecial weather statement, May 17, 8:03 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 803 PM CDT WED MAY 17 2017 MNZ078-180130- Goodhue- 803 PM CDT WED MAY 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOODHUE COUNTY... At 803 PM CDT, a strong thunderstorm was located over Bombay, or 17 miles north of Mantorville, moving north at 40 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. This storm will be near... Cannon Falls around 830 PM CDT. Other locations impacted by this storm include Bombay and Wastedo. LAT...LON 4423 9284 4423 9292 4451 9296 4450 9283 TIME...MOT...LOC 0103Z 182DEG 26KT 4430 9289 SPD
Local storm report, May 17, 8:09 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
809 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 2 W CLEARWATER 45.41N 94.09W
05/17/2017 E1.00 INCH STEARNS MN PUBLIC
&&
AMKLocal storm report, May 17, 8:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
830 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 10 S FALL CREEK 44.63N 91.31W
05/17/2017 EAU CLAIRE WI PUBLIC
TREES 2-6 INCHES OF DIAMETER DOWN.
&&
AMKSpecial weather statement, May 17, 8:37 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 837 PM CDT WED MAY 17 2017 MNZ062-063-070-078-WIZ023>028-180230- Washington-Dakota-Goodhue-Ramsey-Chippewa-Pierce-St. Croix-Dunn-Eau Claire-Pepin- 837 PM CDT WED MAY 17 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DAKOTA... NORTH CENTRAL GOODHUE...WASHINGTON...EASTERN RAMSEY...NORTHEASTERN PEPIN...PIERCE...DUNN...ST. CROIX...SOUTHWESTERN CHIPPEWA AND WESTERN EAU CLAIRE COUNTIES... At 835 PM CDT, radar indicated strong thunderstorms were located along a line extending from Downsville to near Miesville. Movement was northeast at 30 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... St. Paul, Eau Claire, Menomonie, River Falls, Woodbury, Maplewood, Cottage Grove, Inver Grove Heights, Oakdale, White Bear Lake, Hastings and Rosemount. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4462 9135 4457 9303 4512 9304 4511 9132 TIME...MOT...LOC 0135Z 224DEG 26KT 4477 9191 4464 9286 DWE
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:00 PM CDT | Special Weather Statement | MPX | Anoka, Dakota, Ramsey | 30 min |
| May 17, 7:11 PM CDT | Flash Flood Warning | MPX | Anoka, Hennepin, Ramsey | 3 hr |
| May 17, 7:39 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 49 min |
| May 17, 8:03 PM CDT | Special Weather Statement | MPX | Goodhue | 27 min |
| May 18, 2:20 PM CDT | Frost Advisory | MPX | Chisago, Isanti, Kanabec, Mille Lacs, Morrison | 17 hr |
| May 18, 9:00 AM CDT | River Flood Watch | MPX | Eau Claire | 23 hr |
| May 18, 9:00 AM CDT | River Flood Watch | MPX | Buffalo, Pepin | 23 hr |
| May 18, 11:02 AM CDT | River Flood Warning | MPX | Eau Claire | 4 days |
| May 18, 2:45 PM CDT | River Flood Warning | MPX | Buffalo, Pepin | 6 days |
Nearby
Special Weather Statements in Wisconsin, 2017Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.